When you’re on anticoagulants, you may have concerns that you’re not quite sure if you should be bothering your doctor with.
My patients often bring up these concerns towards the end of a visit and start by saying, “Am I being silly doctor?” I feel that even though my work as a haematologist can be very busy, answering a patient’s questions is a core part of my job, so I’d rather patients tell me their concerns rather than silently worrying because they don’t want to bother me. Having said that some concerns are more dangerous than others, so I thought I’d do a series of 3 posts over the next 3 Mondays on concerns that are;
We start today with concerns that you should always mention as they can be extremely dangerous or even life-threatening.
1. My bowel motions are black. Could I be bleeding internally?
If you pass bright red blood or start vomiting blood, it’s obviously an emergency and people race to the hospital. But if your bowel motions are black, this too could mean bleeding in your gastro-intestinal tract. You should be especially concerned if the black motions, known as melaena in medical jargon, are sticky and smell disgusting and are very different to usual. Many hospital professionals say they can recognise the distinctive smell of melaena from the next ward. If you feel at all shaky or dizzy it’s also a cause for concern and you should be checked out.
It could just be that you’ve eaten too much liquorice or taken iron pills though!
2. Am I having a stroke?
If you’re taking anticoagulants because you have atrial fibrillation (and this is the reason most people are on anticoagulants) then you have already reduced your risk of having a stroke by 80% compared to those people with AF not on anticoagulants. AF puts you at risk of stroke because the left atrium of your heart is not contracting properly so a clot can form in it. If a piece of the clot then breaks away, it can lodge in an artery of the brain and cause a stroke.
If you’re taking anticoagulants you can also have a stroke because of bleeding in your brain.
Overall, each year, about 1% of people on anticoagulants will have a stroke, so it is very important to know the signs, especially as sometimes it is possible to prevent further damage.
The easiest way to remember the signs is the FAST acronym.
FACE – Is their face drooping on one side? Can they smile?
ARM – Is one arm weak? Can they raise both arms?
SPEECH – Is their speech jumbled or slurred? Can they speak at all?
TIME – Time is critical. Call an ambulance immediately
More details from the stroke association of NZ
3. Is it more dangerous if I’m in an accident?
If you’re in a serious accident you do have a higher risk of bleeding and the doctors will be particularly worried if you have had a head injury as you can get internal bleeding around the brain from trauma. However warfarin does not make you bleed faster than normal it just slows normal clotting so without treatment you will bleed for longer. As long as the doctors know you are on warfarin you can be given treatment immediately to reverse the effects and stop bleeding. If you are on one of the newer anticoagulants the doctors may not be able to reverse the effects of your treatment immediately but the newer anticoagulants clear from your blood much faster than warfarin. A reversal agent is available for dabigatran for very severe bleeding, but it is not available everywhere.
I recommend that you carry something with you either a Medic-Alert bracelet or a card in your wallet. It would be a good idea to also have the information on your mobile phone.
4. Suppose my grandchildren get into my medication?
Overdose of anticoagulants can be dangerous. The overdose may be deliberate if someone is depressed or accidental as when children take tablets they find or you mix up the colours of the warfarin tablets you should be taking. If your grandchild takes your tablets you should seek advice as soon as possible. Accidentally taking warfarin is not usually too dangerous as the drug takes some time to have an effect and can be reversed with vitamin K, but medical attention is necessary. An accidental overdose of one of the newer anticoagulants is more serious as these act very quickly and more urgent attention may be needed.
5. I’ve got Chest pain
Chest pain is always taken very seriously by staff in emergency departments, as fast assessment and diagnosis can save lives. Two important causes of chest pain in people who have a history of blood clots are
- Pulmonary embolism
- Heart attack
The pain from a pulmonary embolus tends to be anywhere in the chest, sharp and stabbing and linked to taking a deep breath. The pain from a heart attack tends to be in the centre of the chest, constant, heavy and crushing. If you are feeling unwell and have chest pain you should always get it checked out.
Have you ever mentioned any of these concerns to your doctor, or have these events occurred for you? What happened?